Alert archive / Florida / Flash Flood Warnings in 2014

Flash Flood Warning 43, NWS Tallahassee, FL

October 14, 2014Leon County, Florida

NWS Tallahassee, FL issued this flash flood warning at Oct 14, 2014, 9:47 AM EDT for Leon County, Florida. It was in force for 3 hr. 3 reports came from inside the area while it was in force.

The area

The outline as issued, with what was reported inside it.

The facts

Issued
Oct 14, 2014, 9:47 AM EDT (13:47 UTC)
Expired
Oct 14, 2014, 12:30 PM EDT
In force
3 hr
Issued by
NWS Tallahassee, FL
Area
Storm-based polygon
Flood severity
None

County Leon County, FL

The radar

The Tallahassee radar (KTLH), 6 km from the middle of the area, began a volume at 13:46 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

What was reported inside it

TimeReportWhereRemark
Oct 14, 11:02 AM EDTFLASH FLOOD4 Wnw Tallahassee, FLFLOODING ON APPLEYARD DRIVE WITH ROAD BLOCKS BEING PLACED
Oct 14, 11:20 AM EDTFLASH FLOOD1 N Tallahassee, FLFLOODING REPORTED ON BRONOUGH STREET NORTH OF BREVARD STREET
Oct 14, 11:51 AM EDTFLASH FLOODTallahassee Mall, FLCARS STALLED IN HIGH WATER NEAR TALLAHASSEE MALL

Local storm reports filed while the alert was in force, from inside its polygon or its counties.

Did it verify

Verified. The Iowa Environmental Mesonet's Cow matched 3 storm reports to this flash flood warning; the first came 75 minutes after it went out.

Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.

The nearest sounding before it

Tallahassee Rgnl, FL (KTLH), launched 12:00Z, 1.8 hours before the alert went out and 4 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Tallahassee Rgnl, FL at 12:00Z on 2014-10-14Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 502 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Tallahassee Rgnl, FL at 12:00Z on 2014-10-14The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 217 square meters per square second.193958Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
502 J/kg
Mixed-layer CIN
-17 J/kg
Mixed-layer LCL
601 m above ground
0-6 km bulk shear
31 kt
0-1 km storm-relative helicity
217 m²/s²
0-3 km storm-relative helicity
276 m²/s²
Significant tornado parameter
0.4
Supercell composite
3.8

Open this sounding in Storm Lab

The text

As transmitted, in the capitals the NWS used until 2016.

969 
WGUS52 KTAE 141347
FFWTAE
FLC073-141530-
/O.NEW.KTAE.FF.W.0043.141014T1347Z-141014T1530Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
947 AM EDT TUE OCT 14 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS ISSUED A

* FLASH FLOOD WARNING FOR...
  CENTRAL LEON COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF TALLAHASSEE...

* UNTIL 1130 AM EDT

* AT 946 AM EDT...THE NATIONAL WEATHER SERVICE HAS DETECTED VERY     
  HEAVY RAIN CAPABLE OF FLASH FLOODING ACROSS TALLAHASSEE.

* LOCATIONS IN THE WARNING INCLUDE BUT ARE NOT LIMITED TO LEON COUNTY
  CIVIC CENTER...STATE CAPITAL COMPLEX AND WOODVILLE

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3028 8424 3030 8425 3030 8442 3031 8443
      3061 8431 3059 8413 3027 8423

$$

42-DVD
2 follow-up statements
462 
WGUS52 KTAE 141521
FFWTAE
FLC073-141630-
/O.EXT.KTAE.FF.W.0043.000000T0000Z-141014T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/

BULLETIN - EAS ACTIVATION REQUESTED
FLASH FLOOD WARNING
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1121 AM EDT TUE OCT 14 2014

THE NATIONAL WEATHER SERVICE IN TALLAHASSEE HAS EXTENDED THE

* FLASH FLOOD WARNING FOR...
  CENTRAL LEON COUNTY IN FLORIDA...
  THIS INCLUDES THE CITY OF TALLAHASSEE...

* UNTIL 1230 PM EDT

* AT 1118 AM EDT...ANOTHER BAND OF VERY HEAVY RAIN WILL IMPACT THE   
  TALLAHASSEE AREA OVER THE NEXT HOUR. SOME FLOODING HAS ALREADY     
  BEEN REPORTED NEAR APPLEYARD DRIVE AS WELL AS BRONOUGH STREET.     
  ADDITIONAL FLOODING IS EXPECTED.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

MOVE AWAY FROM RISING WATER TO HIGHER GROUND! MOST FLOOD DEATHS OCCUR
IN VEHICLES. DO NOT ATTEMPT TO DRIVE THROUGH FLOODED ROADS.
REMEMBER...TURN AROUND...DON'T DROWN.

&&

LAT...LON 3028 8424 3030 8425 3030 8442 3031 8443
      3061 8431 3059 8413 3027 8423

$$

42-DVD
820 
WGUS72 KTAE 141627
FFSTAE

FLASH FLOOD STATEMENT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
1227 PM EDT TUE OCT 14 2014

FLC073-141636-
/O.EXP.KTAE.FF.W.0043.000000T0000Z-141014T1630Z/
/00000.0.ER.000000T0000Z.000000T0000Z.000000T0000Z.OO/
LEON FL-
1227 PM EDT TUE OCT 14 2014

...THE FLASH FLOOD WARNING WILL EXPIRE AT 1230 PM EDT FOR CENTRAL
LEON COUNTY...

WHILE SOME AREAS OF FLOODING REMAIN...THE THREAT OF RAPID WATER 
RISES IS DECREASING AS THE HEAVIEST RAIN HAS PUSHED EAST OF THE 
AREA. THEREFORE...THE FLASH FLOOD WARNING WILL EXPIRE AT 1230 PM. 

LAT...LON 3028 8424 3030 8425 3030 8442 3031 8443
      3061 8431 3059 8413 3027 8423

$$

42-DVD

What forecasters said that day

The local office's own words before this flash flood warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Tallahassee, FL wrote its last area forecast discussion before this flash flood warning went out at Oct 14, 2:39 AM EDT, 7 hours 8 minutes earlier.

Area forecast discussion, Oct 14, 2:39 AM EDT, 7 hours 8 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE TALLAHASSEE FL
239 AM EDT Tue Oct 14 2014

...ACTIVE WEATHER EXPECTED TODAY WITH THE POTENTIAL FOR SEVERE
STORMS AND FLASH FLOODING ACROSS PORTIONS OF THE AREA...

.Near Term [Through Today]...
A squall line moving into our westernmost zones at 06Z will
continue to sweep from west to east across the region today
bringing with it a threat for severe storms and heavy rainfall. A
tornado watch is in effect for all of our western zones including
portions of SW GA and the western Big Bend until 7 am EDT. This
watch will likely be extended eastward as the day progresses. By 9
am, the leading edge of the squall line should be near an Albany
to Tallahassee to Apalachicola line and east of our FA by early to
mid afternoon. The severe threat will end in the wake of the
squall line but rain chances won't end until the passage of the
cold front.

The main severe weather threat continues to be damaging straight
line winds, with a few isolated tornadoes possible. The flash flood
threat will come from the potential for training convection from
south to north out ahead of the main squall line over areas that
have already seen several inches of rain.

.Short Term [Tonight Through Thursday]...
The cold front should be near TLH by 00Z Wednesday and completely
east of the area by 06-08Z. Even at this short time range, there are
timing differences of a few hours among the models. Evening PoPs
will range from categorical over the southeast FL Big Bend counties
to chance over the rest of the Big Bend and Southwest GA. A much
drier and cooler air mass will settle in behind the front to bring
some classic October weather to the region for Wednesday and
Thursday. Afternoon highs will actually be a couple of degrees below
normal, around 80 in FL with upper 70s to the north. Overnight lows
Wednesday night will drop several degrees below normal ranging from
the mid 50s at the coast to the upper 40s across the normally cooler
areas west of an ABY to TLH line.

.Long Term [Thursday Night Through Tuesday]...
Dry weather is expected through the period with high pressure in
the wake of the strong cold front on Tuesday. Temperatures will
be within a few degrees of average for this time of year.

&&

.Aviation...
[Through 06Z Wednesday] Numerous showers and thunderstorms will
cross the area today ending from west to east from midday through
the early evening. MVFR conditions will be most common in
thunderstorms, but brief periods of IFR will also occur in the
heavier showers. Winds will also be quite gusty in storms. Strong
southerly winds will shift to the WNW behind a cold front during
the latter part of the period, with VFR conditions then
prevailing.

&&

.Marine...
Small craft advisory conditions will continue today, but end with
the passage of a cold front. Moderate west to northwest winds will
then persist below headline criteria through Thursday with lighter
winds arriving for Friday and Saturday as high pressure builds over
the waters.

&&

.Fire Weather...
Widespread showers and thunderstorms will end from west to east
later today and this evening as a strong cold front pushes through.
A cooler and much drier airmass will settle into the area for the
remainder of the week but Red Flag conditions are not expected.

&&

.Hydrology...
Radar estimates and rain gages indicates that 1-2 inch rainfall
totals have been common from the western FL Big Bend west across the
FL Panhandle and north into Southeast AL. However, there have been a
few bands of higher amounts in the 5-7 inch range. These areas are
primed and any additional rainfall (which is expected) could very
well result in flash flooding. The most vulnerable counties are
southeast Walton, Washington, eastern Homes, western Jackson, Gulf,
western Franklin and southern Liberty. An additional 1-2 inches of
rainfall will be common across the area with locally higher amounts
up to 5 inches or so. The flash flood watch will remain in place.
While some of the flashier streams and creeks could see some sharp
rises, flooding of main stem rivers is not anticipated.

&&

.Preliminary Point Temps/PoPs...

Tallahassee   83  55  80  50  80 /  90  40  10   0   0
Panama City   80  58  79  56  79 /  90  10   0   0   0
Dothan        80  52  77  49  78 /  80  10   0   0   0
Albany        80  54  78  50  79 /  90  30  10   0   0
Valdosta      82  58  79  50  79 /  90  70  10   0   0
Cross City    84  64  81  51  80 /  80  80  10   0   0
Apalachicola  82  58  78  55  79 / 100  20   0   0   0

&&

.TAE Watches/Warnings/Advisories...

FL...Flash Flood Watch through this afternoon for Calhoun-Central
     Walton-Coastal Bay-Coastal Franklin-Coastal Gulf-Gadsden-
     Holmes-Inland Bay-Inland Franklin-Inland Gulf-Inland Walton-
     Jackson-Liberty-South Walton-Washington.

     High Rip Current Risk through late tonight for Coastal Bay-
     Coastal Franklin-Coastal Gulf-South Walton.

GA...Flash Flood Watch through this afternoon for Clay-Decatur-Early-
     Miller-Seminole.

AL...Flash Flood Watch through this afternoon for Coffee-Dale-Geneva-
     Henry-Houston.

GM...Small Craft Advisory until 5 PM EDT this afternoon for Apalachee
     Bay-Coastal waters From Ochlockonee River to Apalachicola
     FL out to 20 NM-Coastal waters from Suwannee River to
     Keaton Beach FL out 20 NM-Coastal waters from Apalachicola
     to Destin FL out 20 NM-Waters from Suwannee River to
     Apalachicola FL from 20 to 60 NM-Waters from Apalachicola
     to Destin FL from 20 to 60 NM.

&&

NEAR TERM...BARRY
SHORT TERM...WOOL
LONG TERM...DVD
AVIATION...WOOL
MARINE...WOOL
FIRE WEATHER...BARRY
HYDROLOGY...WOOL

In the hours before

Local storm report, Oct 14, 6:33 AM EDT, 3 hours 14 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
633 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0305 AM     TSTM WND DMG     PANAMA CITY BEACH       30.21N 85.85W
10/14/2014                   BAY                FL   PUBLIC

            DELAYED REPORT. A SIGN AND TREE LIMBS BLOWN DOWN.

&&

08-LAMERS
Local storm report, Oct 14, 7:04 AM EDT, 2 hours 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
704 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0643 AM     TSTM WND DMG     SANTA ROSA BEACH        30.39N 86.23W
10/14/2014                   WALTON             FL   911 CALL CENTER

            COUPLE OF TREES DOWN AROUND SANTA ROSA BEACH

&&

DVD
Local storm report, Oct 14, 7:39 AM EDT, 2 hours 8 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
739 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0715 AM     TSTM WND DMG     ENTERPRISE              31.31N 85.85W
10/14/2014                   COFFEE             AL   LAW ENFORCEMENT

            TREE DOWN IN ENTERPRISE

&&

DVD
Local storm report, Oct 14, 8:01 AM EDT, 1 hour 46 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
801 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     TSTM WND DMG     1 WSW GRACEVILLE        30.95N 85.54W
10/14/2014                   HOLMES             FL   911 CALL CENTER

            TREE DOWN ON JS JONES RD.

&&

WESTON
Local storm report, Oct 14, 8:02 AM EDT, 1 hour 45 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
802 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0755 AM     TSTM WND DMG     1 ESE WAUSAU            30.63N 85.58W
10/14/2014                   WASHINGTON         FL   911 CALL CENTER

            TREE DOWN AT OLIE AND AMBUS ROADS.

&&

WESTON
Local storm report, Oct 14, 8:04 AM EDT, 1 hour 43 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE TALLAHASSEE FL
804 AM EDT TUE OCT 14 2014

..TIME...   ...EVENT...      ...CITY LOCATION...     ...LAT.LON...
..DATE...   ....MAG....      ..COUNTY LOCATION..ST.. ...SOURCE....
            ..REMARKS..

0747 AM     TSTM WND DMG     1 SSW RIVERSIDE         30.47N 85.67W
10/14/2014                   WASHINGTON         FL   911 CALL CENTER

            TREE DOWN AT PINE RIDGE AND ROLLING PINES ROADS.

&&

WESTON

The office that day

Everything else NWS Tallahassee, FL issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Oct 13, 8:27 PM EDTTornado WarningTAEFranklin, Liberty33 min
Oct 13, 8:41 PM EDTSpecial Marine WarningTAE34 min
Oct 13, 9:27 PM EDTSpecial Marine WarningTAE2 hr
Oct 13, 9:53 PM EDTTornado WarningTAEFranklin, Liberty25 min
Oct 13, 10:26 PM EDTTornado WarningTAEFranklin, Liberty34 min
Oct 13, 10:57 PM EDTTornado WarningTAELiberty30 min
Oct 13, 11:12 PM EDTSpecial Marine WarningTAE63 min
Oct 14, 1:24 AM EDTSpecial Marine WarningTAE36 min
Oct 14, 2:14 AM EDTSevere Thunderstorm WarningTAEWalton31 min
Oct 14, 2:19 AM EDTSpecial Marine WarningTAE101 min
Oct 14, 2:41 AM EDTSevere Thunderstorm WarningTAEHolmes, Walton49 min
Oct 14, 2:57 AM EDTSevere Thunderstorm WarningTAEBay, Walton, Washington48 min
Oct 14, 3:18 AM EDTSevere Thunderstorm WarningTAEBay27 min
Oct 14, 3:21 AM EDTFlash Flood WarningTAEHolmes, Jackson, Walton, Washington3 hr
Oct 14, 3:45 AM EDTSevere Thunderstorm WarningTAEBay, Calhoun, Jackson, Washington30 min
Oct 14, 3:54 AM EDTSpecial Marine WarningTAE2 hr
Oct 14, 4:03 AM EDTSevere Thunderstorm WarningTAEFranklin, Gulf42 min
Oct 14, 4:34 AM EDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty41 min
Oct 14, 4:55 AM EDTSpecial Marine WarningTAE2 hr
Oct 14, 6:05 AM EDTSpecial Marine WarningTAE115 min
Oct 14, 6:29 AM EDTSevere Thunderstorm WarningTAEWalton46 min
Oct 14, 6:37 AM EDTSevere Thunderstorm WarningTAEJefferson, Wakulla23 min
Oct 14, 7:20 AM EDTSevere Thunderstorm WarningTAEBay, Holmes, Jackson, Walton, Washington55 min
Oct 14, 8:15 AM EDTSpecial Marine WarningTAE2 hr
Oct 14, 8:29 AM EDTTornado WarningTAEFranklin31 min
Oct 14, 8:57 AM EDTTornado WarningTAEFranklin, Liberty, Wakulla13 min
Oct 14, 9:26 AM EDTFlash Flood WarningTAEGadsden, Leon3 hr
Oct 14, 10:05 AM EDTSevere Thunderstorm WarningTAEFranklin, Gulf, Liberty, Wakulla40 min
Oct 14, 10:07 AM EDTTornado WarningTAELeon23 min
Oct 14, 10:17 AM EDTSpecial Marine WarningTAE118 min
Oct 14, 10:44 AM EDTSevere Thunderstorm WarningTAEFranklin, Liberty, Wakulla46 min
Oct 14, 11:21 AM EDTSevere Thunderstorm WarningTAEFranklin, Jefferson, Leon, Wakulla39 min
Oct 14, 11:44 AM EDTSevere Thunderstorm WarningTAEJefferson, Leon, Madison, Taylor, Wakulla61 min
Oct 14, 12:02 PM EDTSpecial Marine WarningTAE118 min
Oct 14, 12:19 PM EDTSevere Thunderstorm WarningTAEJefferson, Lafayette, Madison, Taylor56 min

Nearby

Flash Flood Warnings in Florida, 2014Every flash flood warning in 2014

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.